Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 121, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 1998, 3:44 PM CDT for Lyon County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 1998, 3:44 PM CDT (20:44 UTC)
- Expired
- Jun 27, 1998, 4:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Lyon County, MN
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
290 WUUS1 KFSD 272043 RRA SVRFSD MNC083-272115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 344 PM CDT SAT JUN 27 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYON COUNTY IN SOUTHWESTERN MINNESOTA * UNTIL 415 PM CDT * AT 342 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF MARSHALL OR 7 MILES SOUTHWEST OF GHENT MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GHENT AROUND 345 PM CDT MARSHALL AROUND 345 PM CDT GREEN VALLEY AROUND 355 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. HOLMES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 10:45 AM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jun 27, 10:45 AM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 AM CDT SAT JUN 27 1998 UPDATED WRN ZONES INCLUDG HON TO CHB TO PUT CHC TSTMS BACK IN...BAND OF MID BASED STUFF MAY HANG TOGETHR. OTHER UPDATES FOR MINOR REFINING SWRN MN TO FSD TO YKN. NO UPDATES NEEDED NOW NWRN IA. .FSD...NONE WILLIAMS
In the hours before
Special weather statement, Jun 27, 11:20 AM CDT, 4 hours 24 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1120 AM CDT SAT JUN 27 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COOL FRONT MOVING EAST ACROSS EASTERN SOUTH DAKOTA WILL BE NEARLY STATIONARY THIS AFTERNOON THEN RESUME ITS EASTWARD MOVEMENT TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED NEAR AND EAST OF THIS FRONT. SOME STORMS MAY BE SEVERE IN SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND EXTREME EASTERN SOUTH DAKOTA. SDZ038-039-050-052>054-057>060-063>065-068-280500- AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY- HANSON-HUTCHINSON-JERAULD-KINGSBURY-MINER-SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL 1120 AM CDT SAT JUN 27 1998 FORECAST THROUGH MIDNIGHT: SPOTTY SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH LOCAL LIGHT TO MODERATE RAIN. THE SHOWERS AND THUNDERSTORMS SHOULD END BY EARLY EVENING. * SIGNIFICANT WEATHER: STRONG WINDS (GUSTS LESS THAN 58 MPH) SMALL HAIL (LESS THAN 0.75" DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ040-055-056-061-062-066-067-069-070-MNZ071-097-098-IAZ001-280500- BROOKINGS-CLAY-LAKE-LINCOLN-MC COOK-MINNEHAHA-MOODY-TURNER-YANKTON- LINCOLN-PIPESTONE-ROCK-LYON- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE... PIPESTONE...ROCK RAPIDS 1120 AM CDT SAT JUN 27 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE EARLY THIS EVENING...THEN END BEFORE MIDNIGHT. ISOLATED STORMS COULD BE SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75" DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM CDT. SDZ071-MNZ072-080-081-089-090-IAZ002-003-012>014-020>022-031-032- NEZ013-014-280500- UNION-COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY- DICKINSON-IDA-O'BRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS... SIOUX CENTER...SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE 1120 AM CDT SAT JUN 27 1998 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE EARLY TONIGHT. SOME STORMS WILL LIKELY BE SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREA8TER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75" DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 500 PM CDT. WILLIAMS
Special weather statement, Jun 27, 11:20 AM CDT, 4 hours 24 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1120 AM CDT SAT JUN 27 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COOL FRONT MOVING EAST ACROSS EASTERN SOUTH DAKOTA WILL BE NEARLY STATIONARY THIS AFTERNOON THEN RESUME ITS EASTWARD MOVEMENT TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED NEAR AND EAST OF THIS FRONT. SOME STORMS MAY BE SEVERE IN SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND EXTREME EASTERN SOUTH DAKOTA. SDZ038-039-050-052>054-057>060-063>065-068-280500- AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY- HANSON-HUTCHINSON-JERAULD-KINGSBURY-MINER-SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL 1120 AM CDT SAT JUN 27 1998 FORECAST THROUGH MIDNIGHT: SPOTTY SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH LOCAL LIGHT TO MODERATE RAIN. THE SHOWERS AND THUNDERSTORMS SHOULD END BY EARLY EVENING. * SIGNIFICANT WEATHER: STRONG WINDS (GUSTS LESS THAN 58 MPH) SMALL HAIL (LESS THAN 0.75" DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ040-055-056-061-062-066-067-069-070-MNZ071-097-098-IAZ001-280500- BROOKINGS-CLAY-LAKE-LINCOLN-MC COOK-MINNEHAHA-MOODY-TURNER-YANKTON- LINCOLN-PIPESTONE-ROCK-LYON- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE... PIPESTONE...ROCK RAPIDS 1120 AM CDT SAT JUN 27 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE EARLY THIS EVENING...THEN END BEFORE MIDNIGHT. ISOLATED STORMS COULD BE SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75" DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM CDT. SDZ071-MNZ072-080-081-089-090-IAZ002-003-012>014-020>022-031-032- NEZ013-014-280500- UNION-COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY- DICKINSON-IDA-O'BRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS... SIOUX CENTER...SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE 1120 AM CDT SAT JUN 27 1998 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE EARLY TONIGHT. SOME STORMS WILL LIKELY BE SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREA8TER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75" DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 500 PM CDT. WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 3:48 PM CDT | Tornado Warning | FSD | Nobles, Rock | 32 min |
| Jun 27, 4:09 PM CDT | Tornado Warning | FSD | Jackson | 36 min |
| Jun 27, 4:24 PM CDT | Tornado Warning | FSD | Nobles, Rock | 31 min |
| Jun 27, 4:43 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 32 min |
| Jun 27, 4:47 PM CDT | Tornado Warning | FSD | Jackson | 33 min |
| Jun 27, 4:58 PM CDT | Tornado Warning | FSD | Nobles | 47 min |
| Jun 27, 5:22 PM CDT | Tornado Warning | FSD | Jackson | 33 min |
| Jun 27, 5:49 PM CDT | Tornado Warning | FSD | Jackson | 31 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.